Stimulant ----> how long to effect mood

Discussion in 'General Parenting' started by whatamess, Dec 9, 2009.

  1. whatamess

    whatamess New Member

    Hi guys- taking my son off Strattera for the final time. We gave it 3+ months and the irritability has been crazy, not to mention the positive effects have gone by the wayside (slight increase in focus, relatively less fidgety). I am going to try a stimulant for his ADHD symptoms (we tried these in small doses 5 years ago with little effect). We are looking at the possibility of mood disorder, so are going to be vigilant in looking for mania once we start. If your child has a mood disorder and was on stimulants, how soon did you know it wasn't a good mix? Did it show as mania or aggression or other? While we're at any of you have recommendations for stimulants? The psychiatrist said ritalin because it's out of your system so quick (in case he reacts poorly), but that would mean he would have to take a dose at school and he will not take it there (he's on the autism spectrum and pretty oppositional).
  2. JJJ

    JJJ Active Member

    Our psychiatrist told us its a rule of 3. You'll know in 3 hours, 3 days, 3 weeks or 3 months. It held true for Kanga and Tigger - although we never got to 3 months :)

    Kanga had a psychotic break (3 hour mark on Adderall and a 3 days mark on Concerta). Tigger got irritable and downright mean (he is normally a sweetie) at the 3 week month on several stims including Vyvanse.

    Vyvanse does work for Kanga.

    If you are just trying a medication, you could give him the 1 pill in the morning and just see what happens.
  3. crazymama30

    crazymama30 Active Member

    Is your son on any other medications, maybe a mood stabilizer?

    With my difficult child when he was on stims without a mood stabilizer you knew right away. As soon as the medications were in his system he was different. My difficult child is different than many in that he has a mood disorder and needs stims but has to have them with a mood stabilizer and an ap.

    Everyone is different, so it is hard to say.
  4. graceupongrace

    graceupongrace New Member

    Vyvanse has worked the best for us. It lasts up to 12 hours, and if difficult child is having a tough day I give him 10 mg of ritalin in the early evening. But we avoid that whole mid-day dose thing, and difficult child says he feels best on Vyvanse. We also tried Concerta and it only lasted about 6 hours.

    Good luck!
  5. Marguerite

    Marguerite Active Member

    When we tried stimulants, we saw improvement with the first dose. If the child is taking short-acting medications, you should see improvement within half an hour, often less. That peaks at about the 2 hour mark then anothertablet is needed. It was explained to us that we needed to get blood levels up past a certain threshold, then keep the level topped up throuh the school day then let it wear off at the end of the day so the appetite suppressant/insomniac effect has worn off so he can have a good evening meal and a good sleep. If possible dose after breakfast for the same reaons.
    We used to time the medications wearing off so by the time the kids got home, they were getting their appetitw back. Often they hadn't eaten their packed lunch so I either didn't pack much, or got them to eat their lunch when they got home, and supplemented it with fruit or vegetable sticks.

    When your chhild is first put on stimulants they try the short-acting first, just to see if it works, what dosage seems to work best (it varies from child to child, not really dependent on size) and to make sure there are no problems. After a time, maybe a month, the doctor will suggest a longer-acting version of the same drug. With ritalin, that is Concerta.
    Our kids are now on another stimulant, dexamphetamine. It is not officially available in long-acting form so we get it privately compounded into long-acting. To get this you need to search out a compounding pharmacist and makearrangements. We have to do this in management with the prescribing doctor so we can coordinate prescriptions.

    We've found more rebound problems on ritalin than on dexamphetamine. difficult child 1 was on ritalin for some years and we changed him to dex because of bad rebound (getting worse as he got bigger). He never tried Concerta. We were told that reboundwould be less or nonexistent on Concerta - difficult child 1 wasn't game to try it. We tried it with difficult child 3 and found rebound was a problem, so we switched him back to dex and found things were a lot better. We use a combination of shot-acting and long-acting to get his levels up fst enough in the morning, and then keep the levels up through the day. Even thoguh he is nowat home during the day, I still find it easier to use the long-actin medications because the levels are more even, more stable. Fewer peaks and troughs in the medication levels through the day.

    When the other kids were in mainstream and needing to be dosed at school, we found compliance was a big problem. The kids would sometimes forget and the school insisted they had to learn to be responsible and so wouldn't chase the kids up - so who is teaching responsiblity here? And the kids were not mentally capable of learning responsibility at that level.
    Of course we had all sorts of problems with the kids behaviour and learning ability with all the mucking around they were going though. These eased off greatly when we switched to long-acting medications.

    We recently tried Strattera (a year ago) for difficult child 3 because concerns had beenexpressed at the very high dose of dexamphetamine he's on, considering his high level of anxiety. But there was minimal benefit with Strattera but some very bad and increasingly scary side effects. The night difficult child 3 attacked me and was clearly very agitated and not really in touch with reality, had us scared for him. He'd been on strattera for five days and had been getting worse each day.

    We stopped it cold turkey. Couldn't get in touch with the pediaitrician for days so thankfully he endorsed our actions retrospectively.

    difficult child 3 does not have BiPolar (BP) in any way, but his reaction to Strattera (and difficult child 1's rebound problems on ritalin) could easily have been mistaken for psychotic breakdown. For us the measure has been the fast rate at which we could reclaim stability.

    Rebound - it's as if all the symptoms you've kept at bay all day, suddenly all hit hard as the medications wear off at the end of the day. Or if medications are missed, the bad behaviour hits hard. It's not merely a return to difficult behaviour, it was aggression, violence, attacks on people, a short fuse, extreme impulsivity. difficult child 1 got jostled on the train to school (while unmedicated) and smashed a bottle to attack the kid with it. I was grateful to the school for how they handled it - they rang me to let me know, let me knowv that while aiting outside the principal's office (difficult child 1 now medicated) the two warring boys had made friends and sorted out their differences; but a dangerous attack had nearly happened so there had to be punishment. Between us we decided NOT on suspension, but on difficult child 1 getting clean-up duty at the railway station, sweeping up broken glass and other rubbish after school for a week. Under supervision of the railway station staff with feedback to the principal to make sure a good job was done.
    A highly appropriate logical consequences response which taught difficult child 1 a good lesson.

    I hope this can help a little.

  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Be very careful if your child has a mood disorder per my own experience with stimulants. I tried Ritalin. It did not work like it should for somebody with ADHD and to this day I have no clue if I had co-morbid ADHD or was just spacy for other reasons, but I took one 5 mg. Ritalin pill and it shot me to the moon and when I landed, I was profoundly depressed.

    Now the pill was out of my system very quickly. Sadly, the Ritalin had triggered a severe depression, which I was prone to, that didn't go away just because the drug was gone. I spent a long time depressed in a very bad way because of one little Ritalin pill.

    Just the heads up, at least for me ;)